The principles of pain control mean getting the maximum amount of relief with the minimum amount of negative impact on your quality of life. Unfortunately, while opioid medications may be the gold standard in managing cancer pain, there are some side effects associated with them that can make other aspects of your life unpleasant.
Here are a few tips to keep your side effects at bay.
It is possible that you will feel sleepy or drowsy when you first begin to take pain medications or when your doses change. It is important at this time to use extra care and caution when you are doing activities that require you to stay alert. It is a good idea to avoid using heavy machinery and to allow friends or family to drive you around for a few days while your body becomes accustomed to the medication.
After a few days, you should be able to function normally and should no longer have problems staying alert. If you still feel extra tired, let your healthcare provider know so he or she can prescribe a different medication or order something to help counteract the sleepiness.
In other cases, your body may be finally relaxing after finding some relief from the pain. During this period, allow yourself the opportunity to indulge this much-needed rest. Again, if you still feel this way after a few days, talk to your doctor.
Nausea and Vomiting
Some opioid pain medications can make you feel a bit nauseated when you first start taking them. Luckily, this side effect is also usually short lived and will probably not last for more than a week or so.
Meanwhile, you can try taking an anti-nausea medication as prescribed by your healthcare team about a half hour before you take your pain medication. Resting for an hour after taking your medication and not eating until the nausea subsides are also suggestions.
Constipation is a very common side effect of opioids. These medications relax the muscles of the intestines, making it harder for waste to pass through the bowels. As a result, stools become hard and difficult to release.
The first and easiest thing to do is to try to increase the amount of water you are taking in. Many experts recommend an intake of eight to 10 glasses of water per day.
Other suggestions include increasing your activity level - especially now that your pain is in better control - and adding more fiber to your diet such as oatmeal, bran, fruits, veggies and prunes.
Your doctor may also recommend taking a stool softener or a laxative to help get things going.
Opioid medications can decrease the amount of saliva produced by your mouth, leaving you with a dry and sticky mouth and tongue. If you are still receiving treatment for your cancer, remember that you are also at risk of developing mouth sores or mucositis. Therefore, it is important that you make sure you are following excellent mouth care habits so you don’t get further complications.
Sucking on crushed ice or sugarless candies may also help make your mouth feel more comfortable.
In some patients, opioid medications can cause the rate of breathing to slow down. This effect is usually only temporary and will often subside when the symptoms of feeling drowsy are gone. Talk with your doctor if this unusual side effect continues.
Muscle twitches or jerks are another possible side effect of opioids. This may be your body’s normal reaction to these drugs, or it may be a sign that the drug levels in your blood are too high. If you find that these twitches are becoming worse, or if they are impacting your daily activities, let your doctor know.
The Bottom Line
As our knowledge of the human body and pain responses expands, our options for treating pain have also expanded. Like any type of medication, how you will react to opioids is very individual and will vary from person to person.
What is important to know is that there are options for controlling side effects from pain medication. Many patients feel they either have live with pain and no side effects, or suffer through the side effects in order to get some relief. This just is not the case. If the side effects from your pain medications are having a negative impact on your day-to-day quality of life, these issues should be addressed with your healthcare team.
Eyre, H., Lange, D., Morris, L. (2002) Informed Decisions 2nd ed. American Cancer Society. Atlanta,GA.
Kelvin, J., Tyson, L.(2005) 100 Questions and Answers About Cancer Symptoms and Cancer Treatment Side Effects. Jones and Bartlett: Sudbury, MA